First, an advisory panel recommended yanking off the market two popular prescription drugs, Vicodin and Percocet, which combine narcotics with a popular pain medication, acetaminophen. At the same time, another group took aim at acetaminophen on its own, seeking to lower the recommended daily dose of one of the most widely used over-the-counter drugs in the country.
The FDA’s chief worry is that too many people are suffering accidental liver damage associated with acetaminophen, the drug that fuels brands like extra-strength Tylenol and Excedrin. A study of 22 leading specialty medical centers in the U.S. showed that between 1998 and 2003, acetaminophen damage was the leading causing of acute liver failure, according to FDA data.
But where does that leave consumers who need a little something to ease arthritis or a sore shoulder? Here are a few answers:
Q: How can taking a couple Tylenol be dangerous? Doesn’t everybody do it?
A: Yes, analgesics like acetaminophen and ibuprofen are the most frequently takennon-prescription drugs in the country, with between 16 percent and 20 percent of U.S. adults using them in a given week, according to a 2002 study in the Journal of the American Medical Association.
The problem is that people pay too little attention to the recommended dosage, previously listed at 4 grams of acetaminophen per day, which amounts to eight 500-milligram Extra Strength Tylenol tablets.
However, some people self-medicate, popping 10 or 12 pills — or more — in a 24-hour period.
“People think that if it’s a safe drug and I have this pain, it works better if I take more,” said Cesar Alaniz, a clinical associate professor at the University of Michigan College of Pharmacy.
Q: But don’t you have to take a lot of extra pills before it’s a problem?
A: The answer is definitely no, said Alaniz and other experts. One of the reasons the FDA wants to lower the recommended dose of over-the-counter acetaminophen is because taking just a small amount over the advised level can cause liver damage.
If the recommended level is 4 grams a day, the level at which damage occurred in cases tracked by the FDA's drug warning system was between 5 and 7.5 grams a day. That can amount to an extra two to seven 500-milligram tablets a day, not much for people who routinely pop a couple extra pills at a time.
And if that dosage continues for days or weeks, or if the acetaminophen is combined with alcohol, the results can be dangerous or — even deadly.
Q: I'm confused about Percocet and Viocdin. My doctor prescribed Percocet after my knee surgery. Was that dangerous?
A: Not if you took the painkillers as prescribed. Prescription drugs like Percocet and Vicodin combine acetaminophen with narcotic drugs for enhanced relief. And they're very popular. FDA data suggests that prescription acetaminophen drugs were prescribed 200 million times last year.
The worry, though, is that too many people don't take these powerful medications as directed, leading to a huge rise in unintentional overdoses. About 60 percent of acetaminophen-related deaths are linked to prescription drugs, according to FDA figures.
It's not clear whether the FDA actually will follow the recommendations of its expert panel, which was split 20-17 in the vote to urge removing the drugs from the market.
If they do, it's likely that some patients will switch to narcotic-only versions of the drugs, including opiates such as hydrocodone and oxycodone. They've also been implicated in a spike in prescription drug deaths.
Or consumers may up their doses of non-steroidal anti-inflammatory drugs such as aspirin, ibuprofen or naproxen, said Dr. Bruce Silverman, a gastorenterologist in Olympia, Wash., who specializes in treating liver damage. The trouble there is that those drugs can cause digestive bleeding or kidney damage.
"When you take away one medication, you'll see people switching to another one to relieve their pain," Silverman said. "There is no analgesic that provides pain relief without risk."
He's hopeful that the panel recommendation will be adopted and that it will spark a trend toward decreased use of narcotics for pain relief. The irony, Silverman said, is the more people use narcotic drugs, the more they need them, and in larger doses.
He advocates for non-medical pain relief including bio-feedback, exercise and diet control.
Q: Liver damage sounds serious. What are the warning signs?
A: Liver damage is serious, particularly because it can result in acute liver failure, the need for a liver transplant or death.
People who take high doses of acetaminophen for extended periods of time should look out for the following symptoms and seek immediate medical help if they detect them:
Low fever with nausea, stomach pain and loss of appetite
- Dark-colored urine
- Clay-colored stools
- Jaundice (yellowing of the skin or eyes)
One problem with liver damage is that the initial phase of illness can be followed by a period of apparent recovery. Some people continue to take acetaminophen during that period, which only makes the problem worse. By the time they reach the third phase of liver damage, the most serious phase, it can be too late for help.
Doctors usually pump the stomach of people with acetaminophen overdoses and they’ll often give an antidote, acetylcysteine.
Q: What’s the correct dose of acetaminophen to take? Is there a way to control my pain and not risk liver damage?
A: FDA advisers have not yet determined a new maximum dosage of acetaminophen, but Alaniz said it could settle at 2 grams or 3 grams a day or between four and six 500-milligram pills. He advises people to reduce the strength of the pills they take. For instance, if the previous maximum was two 500-milligram pills four times a day, a consumer could substitute 325-milligram pills instead.
Alaniz emphasized that tolerance for acetaminophen can vary with individual chemistry. He also urged people to remember that acetaminophen comes in many forms, from prescription drugs like Percocet and Vicodin to over-the-counter cough medicines such as NyQuil. It’s easy to overlook the cumulative dose of medication from all the sources.
“All over-the-counter medications carry risks,” Alaniz said. “It’s important for the public to know.